Renal tubular dysfunction associated with tenofovir therapy: report of 7 cases

J Acquir Immune Defic Syndr. 2004 Mar 1;35(3):269-73. doi: 10.1097/00126334-200403010-00007.

Abstract

We describe 7 cases of renal tubular injury in HIV-infected patients receiving an antiretroviral regimen containing tenofovir. Our patients (5 women and 2 men) developed renal tubular dysfunction, with hypophosphatemia, normoglycemic glycosuria, proteinuria, and decrease of creatinine clearance. The first biologic signs of renal toxicity were observed after duration of tenofovir treatment from 5 weeks to 16 months, and they resolved less than 4 months after discontinuation of tenofovir. Six patients had a low body weight (<60 kg). Five patients received low doses of ritonavir, and 1 received didanosine. In 5 patients, the signs resolved with the discontinuation of only the tenofovir. A renal biopsy performed in 1 patient was consistent with tubulointerstitial injury. Proximal tubulopathy appears to be a rare adverse effect of long-term tenofovir therapy. In patients with low weight or mild preexisting renal impairment, regular monitoring of tubulopathy markers could lead to early detection of this dysfunction.

Publication types

  • Case Reports

MeSH terms

  • Adenine / adverse effects*
  • Adenine / analogs & derivatives*
  • Adult
  • Anti-HIV Agents / adverse effects*
  • Body Weight
  • Drug Therapy, Combination
  • Female
  • Glycosuria / chemically induced
  • Humans
  • Hypophosphatemia / chemically induced
  • Kidney Tubules / drug effects
  • Kidney Tubules / pathology*
  • Male
  • Middle Aged
  • Organophosphonates*
  • Organophosphorus Compounds / adverse effects*
  • Proteinuria / chemically induced
  • Tenofovir
  • Treatment Outcome

Substances

  • Anti-HIV Agents
  • Organophosphonates
  • Organophosphorus Compounds
  • Tenofovir
  • Adenine